Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A finite element method for first order hyperbolic equations


Author: Garth A. Baker
Journal: Math. Comp. 29 (1975), 995-1006
MSC: Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1975-0400744-5
MathSciNet review: 0400744
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A class of finite element methods is proposed for first order hyperbolic equations. The expository example chosen is of a single equation in one space dimension with constant coefficients.

Optimal $ {L^2}$ error estimates are derived for both approximations continuous in the time variable and an approximation scheme discrete in time.


References [Enhancements On Off] (What's this?)

  • [1] I. BABUŠKA, "Error-bounds for finite element method," Numer. Math., v. 16, 1970/71, pp. 322-333. MR 44 #6166. MR 0288971 (44:6166)
  • [2] J. H. BRAMBLE & V. THOMÉE, Discrete Time Galerkin Methods for a Parabolic Boundary Value Problem, MRC Tech. Report #1240, University of Wisconsin, 1972.
  • [3] J. DOUGLAS, JR. & T. DUPONT, "Galerkin methods for parabolic equations," SIAM J. Numer. Anal., v. 7, 1970, pp. 575-626. MR 43 #2863. MR 0277126 (43:2863)
  • [4] J. L. LIONS & E. MAGENES, Non-Homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, New York, 1972. MR 0350177 (50:2670)
  • [5] H. H. RACHFORD, JR. & M. F. WHEELER, " $ {H^{ - 1}}$ Galerkin procedure for the two point boundary value problem," Mathematical Aspects of the Finite Element Method, C. DeBoor (Editor), Academic Press, New York, 1974. MR 0349031 (50:1525)
  • [6] M. SCHECTER. "On $ {L^p}$ estimates and regularity. II," Math. Scand., v. 13, 1963, pp. 47-69. MR 32 #6052. MR 0188616 (32:6052)
  • [7] M. F. WHEELER, "A priori $ {L^2}$ error estimates for Galerkin approximations to parabolic partial differential equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 723-759. MR 0351124 (50:3613)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0400744-5
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society